Gastroenterology expert witness advises on failure to monitor a patient who suffers liver damage due to hepatotoxicity

Dr. Faiza Jibril

Written by
— Updated on January 10, 2022

Gastroenterology expert witnessA gastroenterology expert witness discusses a case that involves a twenty-seven-year-old male patient with a past medical history significant for Crohn’s disease. The patient was under the care of a gastroenterologist who was treating him with Mercaptopurine over a long period of time. The patient eventually sustained severe liver damage and chronic anemia as a result of therapy. The patient was originally being treated successfully with Pentassa solely and the adverse symptoms were not seen until the Mercaptopurine was added to the regimen sometime later. It was unclear why the treating gastroenterologist decided to add the second drug since Pentassa alone was controlling the disease well. The patient presented to the emergency room several times complaining of symptoms of liver pathology and anemia and was even worked up several times in for abnormal liver function tests and anemia but the medications were never discontinued or considered to be a cause of his illness. It was not until three years later when the patient was hospitalized for an extended time period that the medications were discontinued and the patient’s symptoms were alleviated.

Question(s) For Expert Witness

  • 1. Was the Mercaptopurine an appropriate plan for the patient’s Crohn’s Disease?
  • 2. Should the medication have been stopped when the patient's LFTs became elevated?
  • 3. Was in fact the anemia due to Mercaptopurine?

Expert Witness Response

Mercaptopurine is a thiopurine immunomodulator, which is considered a reasonable second line medication for Crohn’s disease, but not if the patient’s condition is well controlled on Pentassa. It can cause elevations in liver enzymes, and if that occurs, the drug needs to be adjusted or stopped. Regardless of whether or not Mercaptopurine was indicated in this patient’s case, the treating physician should have been monitoring the patient whilst he was on this medication. Immunomodulator monitoring is two-fold. Regular blood monitoring of complete blood counts (CBC) and liver function tests (LFT) paramount. The second part of monitoring, if necessary, involves measuring the thiopurine metabolites 6-thioguanine nucleotide (6-TGN) and 6-methylmercaptopurine (6-MMP). These two steps in monitoring allow for the detection of potential adverse effects such as leukopenia and hepatotoxicity. Had the patient’s physician been taking routine bloods the patient would have been diagnosed much sooner. Anemia in patients with Crohn’s disease can occur for a variety of has many causes including internal bleeding, but certainly can be due to Mercaptopurine. I take care of many patients with Crohn’s and use mercaptopurine regularly.

Contact this expert witness

Find a Crohn's Disease Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY

Need a Crohn's Disease expert witness?

Explore a sample of our expert network.

Browse Experts